Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 25, 1998, 6:22 PM CST for Woodson County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 25, 1998, 6:22 PM CST (00:22 UTC)
- Expired
- Feb 25, 1998, 7:25 PM CST
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Woodson County, KS
The radar
The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 6:40 PM CST | Hail 0.75 | Vernon, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
031
WUUS1 KICT 260024 RRA
SVRICT
KSC207-260125-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CST WED FEB 25 1998
* SEVERE THUNDERSTORM WARNING FOR
WOODSON COUNTY - SOUTHEAST KANSAS
* UNTIL 725 PM CST
* SOME TOWNS AFFECTED
BATESVILLE
YATES CENTER
NEOSHO FALLS
* AT 620 PM THE PUBLIC REPORTED A SEVERE THUNDERSTORM 25 MILES
NORTHWEST OF CHANUTE NEAR TORONTO MOVING NORTHEAST AT 25 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 65 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
NOONANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 3:35 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 25, 3:35 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION.........CORRECTED TO ADD ADVISORY NATIONAL WEATHER SERVICE WICHITA KS 335 PM CST WED FEB 25 1998 .SHORT TERM... WIND...TEMPERATURES AND THUNDERSTORM CHANCES IN THE SE WILL BE THE MAIN CONCERNS TONIGHT. LATEST SURFACE CHART SHOWED LOW PRESSURE OVER WESTERN NEBRASKA WITH A DRY LINE EXTENDING SOUTH FROM MHK TO PNC. THE LOSS OF MOISTURE ACROSS THE WESTERN TWO THIRDS OF THE CWA WILL KEEP THE MENTION OF PRECIPITATION OUT OF THE FORECAST. HOWEVER...ACROSS SOUTHEAST KANSAS THE DEWPOINTS ARE STILL IN THE 50S...THEREFORE...I WILL KEEP A SLIGHT CHANCE OF THUNDER GOING...MAINLY IN THE EVENING. VERTICALLY STACKED FLOW SHOULD KEEP A FAIR AMOUNT OF CLOUDS STREAMING ACROSS THE CWA. THE GRADIENT SHOULD BEGIN TO LOOSEN LATER THIS EVENING...SO DECREASING WIND SPEEDS WILL OCCUR...HOWEVER... THEY WILL REMAIN IN THE BREEZY CATEGORY OVERNIGHT. TILL THE WINDS SUBSIDE THIS EVENING OVER CENTRAL AND SOUTH CENTRAL KANSAS...I WILL EXTEND THE WIND ADVISORY. FWC NUMBERS LOOK FAIRLY REASONABLE...SO I WILL NOT STRAY TOO FAR. CHANCE LONG TERM... MODELS IN FAIRLY CLOSE AGREEMENT THRU 48HRS EXCEPT FOR THE SFC LOW THAT THE NGM TRIES TO DEVELOP IN NRN TX AROUND 42-48HRS. AGREE WITH NCEP DSCN THAT THE NGM LOW IS UNLIKELY AND WILL LEAN TOWARDS THE ETA/AVN SOLUTION TOWARDS THE OUTER PERIODS. FIRST CONCERN FOR THIS PACKAGE APPEARS TO BE WRAP AROUND CLD COVER FROM LOW OVER THE NRN PLAINS. MODELS INDICATING THAT THE MAJORITY OF THE CLDS MAY NOT MOVE INTO THE SRN PART OF KS UNTIL THURSDAY NIGHT...WHILE CENTRAL KS MAY BE ON THE EDGE OF THE CLD COVER ALL DAY THURSDAY. FRONT SHOULD BE THROUGH MUCH THE CWA BY THURSDAY MORNING SO NW WNDS SHOULD PERSIST THROUGHOUT THE FCST PACKAGE BUT RELATIVELY LIGHT COMPARED TO TODAY. SECOND CONCERN IS THE PCPN THE AVN TRIES TO DEVELOP DURING THE AFTN FRI INTO SAT ACROSS THE CWA. S/W ENERGY BEGINS TO ROTATE THRU THE BASE OF THE UPPER LEVEL TROF OVER THE CENTRAL U.S. FROM FAR WRN TX THROUGH OK AND INTO CENTRAL MO...BUT WITH LOW SO FAR TO THE NORTH DONT THINK WILL SEE PCPN ATTM DUE TO THE LACK OF LOW LEVEL MOISTURE. NOONAN ICT 37 52 30 48 / 5 5 5 5 HUT 36 51 29 47 / 5 5 5 10 EWK 36 51 29 47 / 5 5 5 5 EQA 38 53 31 49 / 10 5 5 5 WLD 38 53 31 49 / 5 5 5 5 RSL 34 49 26 43 / 5 10 10 10 GBD 35 50 27 45 / 5 10 10 10 SLN 37 50 29 45 / 5 10 10 10 MPR 37 51 29 46 / 5 5 5 5 CFV 46 56 33 51 / 30 5 5 5 CNU 45 55 32 50 / 30 5 5 5 K88 44 54 31 49 / 30 5 5 5 .ICT...WIND ADVISORY FOR THIS EVENING ACROSS ALL OF THE CWA.
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.